Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 47, NWS Medford, OR

August 7, 2021

NWS Medford, OR issued this hazardous seas warning at Aug 7, 2021, 2:23 AM PDT. It took effect at Aug 8, 2021, 2:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2021, 2:23 AM PDT (09:23 UTC)
In effect from
Aug 8, 2021, 2:00 PM PDT
Expired
Aug 7, 2021, 1:12 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

925 
WHUS76 KMFR 070923
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
223 AM PDT Sat Aug 7 2021

PZZ356-376-072230-
/O.EXT.KMFR.SC.Y.0078.000000T0000Z-210809T1200Z/
/O.UPG.KMFR.SE.A.0018.210808T2100Z-210809T1200Z/
/O.NEW.KMFR.SE.W.0047.210808T2100Z-210809T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
223 AM PDT Sat Aug 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 9 to 12 ft at 8 seconds expected. For the Small Craft
  Advisory, north winds 15 to 25 kt with occasional gusts up to 35
  kt and seas 6 to 8 ft at 8 seconds.

* WHERE...For the Small Craft Advisory south of Port Orford and
  beyond 1 NM of shore, then all waters beyond 2 nm of shore late
  Sunday morning. For the Hazardous Seas Watch south of Cape 
  Sebastian and beyond 7 NM of shore.

* WHEN...For the Hazardous Seas Warning, from 2 PM Sunday to 5 
  AM PDT Monday. For the Small Craft Advisory, until 5 AM PDT 
  Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-072230-
/O.EXB.KMFR.SC.Y.0078.210808T2100Z-210809T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
223 AM PDT Sat Aug 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with occasional gusts up to 35 kt and steep wind-driven seas 6
  to 9 ft expected. 

* WHERE...Beyond 3 NM of shore.

* WHEN...From 2 PM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
050 
WHUS76 KMFR 072012
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
112 PM PDT Sat Aug 7 2021

PZZ356-376-080915-
/O.CON.KMFR.SC.Y.0078.000000T0000Z-210809T1200Z/
/O.CAN.KMFR.SE.W.0047.210808T2100Z-210809T1200Z/
/O.NEW.KMFR.GL.W.0028.210808T2100Z-210809T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
112 PM PDT Sat Aug 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...THE HAZARDOUS SEAS WARNING HAS BEEN UPGRADED TO A GALE WARNING
WHICH IS IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT MONDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts  
  to 40 kt and very steep wind-driven seas 7 to 10 ft expected. 
  For the Small Craft Advisory, north winds 15 to 25 kt with gusts
  up to 35 kt and steep wind-driven seas 6 to 8 ft.

* WHERE...The gales and very steep seas will be south of Nesika 
  Beach Beyond 5 NM from shore. The small craft advisory will 
  continue elsewhere.

* WHEN...The Small Craft advisory will remain in effect through at
  least 5 AM Monday. Winds will continue to increase and reach
  Gales Sunday afternoon. The Gale Warning is in effect from 2 PM
  Sunday through 5 AM Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-080915-
/O.CON.KMFR.SC.Y.0078.210808T2100Z-210809T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
112 PM PDT Sat Aug 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM SUNDAY TO
5 AM PDT MONDAY...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts to 35 kt and steep wind-driven seas 6 to 8 ft 
  expected.

* WHERE...Beyond 3 NM of shore.

* WHEN...From 2 PM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Aug 6, 9:17 PM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 9:17 PM PDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 PM PDT Fri Aug 6 2021

.DISCUSSION...An update has been issued to incorporate the latest
HRRR model data into the short term forecast of smoke coverage and
density. Wildfire smoke was consistently thick in the vicinity of
fires in far southwest and southeast Siskiyou County, and
southeast and east Douglas County. But, afternoon and early
evening northerly breezes also brought an influx into Jackson
County and northern Klamath County with diminishing visibility
and air quality. A southwest to west flow pattern aloft is
expected to increase smoke across northern California into south
central Oregon through Saturday, while the pattern for southwest
Oregon will likely resemble today's trend with some improvement
likely with the lifting/heating of the day, then a deterioration
of conditions later in the afternoon into the evening as north-
northwest low level winds make their usual increase.

Otherwise, near shore stratus is expected to spread into the
Coquille and lower Umpqua valleys overnight, with a patch of early
morning stratus also possible near Canyonville. As is typical, stratus
will gradually erode Saturday. Then, the marine push associated
with a cold front will be much stronger and deeper Saturday
night, with a relatively rare spillover of stratus across the
Umpqua Divide into Josephine and Jackson counties early Sunday
morning. Behind the front, Sunday will be cooler with highs
generally a few degrees below normal in west side valleys and near
normal on the east side.

A strong warming trend will follow next week with highs at 10 to
20 degrees above normal from Tuesday onward. The other item of
particular interest will be when conditions will next line up for
introducing a risk of thunderstorms into some portion of our area.
This could come as early as Wednesday afternoon with the potential
for a persistent surge of monsoonal moisture during the latter
half of the week.

&&

.AVIATION...For the 07/00Z TAF Cycle...Coastal stratus and fog will
impact KOTH and the Coos coast tonight with LIFR conditions. Areas
south of Cape Blanco will remain mostly clear however with weak
offshore winds, while KBOK should see some LIFR conditions develop.
Stratus clouds will also develop over inland Coos county, but should
remain mostly free of the inland Umpqua. Clearing through the
morning to the beaches with stratus hugging close to the Coos coast
in the afternoon. Inland, smoke is the main concern to impact KMFR
through the morning with visibility around 5SM, but noon to mid
afternoon Saturday improvement to VFR is likely. Smoke will increase
again in Medford and downwind of area fires through late afternoon
into evening Saturday.

&&

.MARINE...Updated 900 PM PDT Friday 6 August 2021...Gusty north
winds south of Cape Blanco and steep seas will continue as a thermal
trough remains near shore. Little change expected Saturday. Then,
stronger north winds are expected on Sunday as a cold front moves
through the waters. During this time, steep seas should expand north
of Cape Blanco and very steep seas south of Cape Blanco. MTS

&&

.PREV DISCUSSION... /Issued 246 PM PDT Fri Aug 6 2021/

DISCUSSION...Current visible satellite shows continues some
cirrus streaming overhead with smoke from numerous wildfires
affecting much of the inland areas. Onshore flow is bringing some
fair weather cumulus clouds to portions of northern Coos and Curry
Counties. Smoke continues to be an area of concern for much of
the region. Although the air quality continues to improve, those
who are directly downwind of are wildfires can expect hazy and
smoky conditions at times through the weekend, depending on
wildfire activity. We will be in a significantly different weather
pattern into early next week, bringing more seasonal temperatures
through this weekend.

As an upper level trough swings through Washington and northern
Oregon late Saturday into Sunday, bringing a weak, mostly dry front
into our area. Although moisture with this front is fairly limited,
there is a possibility of it bringing light rain showers to areas
along the coast and north of the Umpqua Divide. The remainder of the
area will remain dry with some enhanced afternoon/evening breezes,
especially east of the Cascades.

These seasonal temperatures do not stick around for long. Strong
high pressure will build over the region mid week and will bring the
return of very hot temperatures and dry conditions. Daily inland
high temperatures will be 5 to 10 degrees above the climatological
norm for this time of year. There will be minimal relief overnight
from the day time heat as we expect overnight temperatures to be
very warm as well, about 10-15 degrees above normal during this
period in the forecast. Heat related headlines will likely be needed
during this time as the heat risk is indicating high risk of heat
related stress for much of the population. Smoke is an important
factor when considering how hot these day time temperatures will
get, considering that thick smoke can limit high temperatures.
However, smoke thickness will depend how active wildfires are over
the coming days. It seems there is no light at the end of the tunnel
as long term guidance suggests very hot temperatures continue well
into the following weekend.

-Viken

FIRE WEATHER...Updated 230 PM Friday 6 August 2021...

Under deeper west to northwest flow,  humidities will remain
relatively higher as some moisture filters into the area over the
next few days. Even with on onshore flow, minimum humidities are
still expected to be in the mid teens east of the Cascades and 20's
and 30's for most of the westside Saturday and Sunday.

An upper level low is still expected to swing through the northern
portions of Oregon Saturday night into Sunday morning.  The main
fire weather impact here is a dry "cold" front pushing through
region Sunday morning through Sunday evening.  Winds are generally
10 to 15 mph around the time of frontal passage with some stronger
gusts up to 20-25 mph. The other feature we noted was how dry some
of the mid layers of the atmosphere become after frontal passage.
The concern here will be how some of the fires burning with high
intensity will react if they can access the drier air behind the
front.

By Monday, a thermal trough becomes more defined along the coast and
perhaps over portions of the west side as there is a clear ridge of
1000-500 mb thickness values.  However,  the offshore component of
winds is not that strong and only around 10-20 knots at 850mb. Under
strong offshore wind events, we'll usually see 850mb winds around 35
knots.  Ensemble percentiles also show average values for wind
speeds and the u-component of the wind values this time of year for
the rest of next week.

Lastly, it's worth mentioning it will be hot and temperatures become
roughly 10 degrees warmer than normal for this time of year.  The
Climate Prediction Center is predicting a 70% chance for above
normal temperatures in the 8 to 14 day forecast.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 2 PM PDT Sunday for PZZ356-376.
     Hazardous Seas Watch from Sunday afternoon through late Sunday
     night for PZZ356-376.

DW/MTS/MTS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:12 PM PDTGale WarningMFR58 hr
Aug 7, 1:23 PM PDTExcessive Heat WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath46 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.